Kansas, 2022

Hail and Damaging Winds in Kansas, May 10 to 11, 2022

May 10 to 11, 2022 · NWS DDC · 16 events in 9 counties and zones

Several thunderstorms out of the Texas and Oklahoma panhandles collapsed with gust fronts extending into mainly southern counties across the CWA. A heat burst over these counties was the main cause of the high winds with a warning in place as up to 70 mph winds were reported.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Several thunderstorms out of the Texas and Oklahoma panhandles collapsed with gust fronts extending into mainly southern counties across the CWA. A heat burst over these counties was the main cause of the high winds with a warning in place as up to 70 mph winds were reported. DCAPE values of over 1000 J/kg over the area with an already instilled gradient that allowed for such strong gusts. Another round of severe storms pushed out of the Texas and Oklahoma panhandles late evening into Morton County and moved northeast through sunset weakening with time. Shear profiles were weak, less than 30kts, within this marginal risk of western Kansas. Damaging winds and hail were the main threat with just a handful of reports near and around Elkhart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 10, 5:47 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 10, 5:47 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
647 PM CDT Tue May 10 2022

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Wednesday night)
Issued at 121 PM CDT Tue May 10 2022

Tonight a dryline will retrograde westward to the Colorado border
as a surface cold front lifts north across western Kansas. 850mb
warm air advection and 850-700mb moisture transport will also
improve across southwest Kansas overnight, especially near the
Oklahoma border, as an upper level disturbance lifts north across
west Texas towards western Kansas. This increasing moisture and
lift may give rise to a few overnight thunderstorms near and south
of the Dodge City area after midnight. Severe weather is not
expected but some gusty winds and possibly even small hail could
occur with a few of the strongest storms..should they develop.

On Wednesday the dryline is forecast to be located near the
Colorado border with gusty winds developing early in the day
across southwest Kansas. Models also indicating +60 degree surface
dew points will be advecting towards/into southwest Kansas by
late day. Given this increasing moisture along with afternoon
heating and location of the eastern edge of the 700mb temperature
gradient it currently appears that by late day a few scattered
thunderstorms will be possible near the surface boundary near the
Colorado border. 0-6km shear is forecast to be near 30 knots
perpendicular to the dryline at 00z Thursday. Based on this 0-6km
shear, mid level lapse rates, downdraft cape and 700-500mb dew
point depressions 10-15C, the main hazards late Wednesday will be
strong gusty winds and up to quarter size hail. Thunderstorms may
linger into the overnight period rather than dissipating after
sunset if the NAM ends up being correct with the 850mb warm air
advection and 850-700mb moisture transport developing towards
midnight. At this time ma currently leaning in that direction at
this time and keep a chance for convection going across southwest
Kansas through 09z Thursday given that an upper level trough will
be exiting the Rockies and starting to move out into the West
Central High Plains.

.LONG TERM...(Thursday through Tuesday)
Issued at 121 PM CDT Tue May 10 2022

On Thursday the upper level trough will lift northeast towards
Nebraska. A dryline will track east across western Kansas and a
surface cold front approaches from the north. Afternoon and
evening thunderstorms will once again be possible along these two
surface boundaries with the better forcing appearing to be focused
along the cold front across north central Kansas. 0-6km shear
appearing a little stronger at 00z Friday along with better mid
level lapse rates and upper level dynamics ahead of the upper
level trough so the potential exists that some of these storms
near the I70 corridor and locations east of a Ness City to
Greensburg line late Thursday may be severe with golfball size
hail or larger and strong gusty winds being the main hazards.

Cooler air and gusty northeast winds will be possible behind this
cold front as it crosses southwest Kansas late Thursday night .

On Friday this cold front will briefly stall out across south
central Kansas and northwest Oklahoma. 850mb temperature trends
north of this boundary supports temperatures mainly in the 80s but
the main question today, Tuesday, is where this surface boundary
will be located late Friday/Friday night because there will be
another chance for thunderstorms near this boundary.

On Saturday as reinforcement of cooler air will settle into
southwest Kansas as an area of high pressure begins to build into
the area from the northwest. Highs Saturday are expected to range
from the upper 70s to mid 80s with the coolest temperatures being
located across north central Kansas.

On Sunday an upper level ridge will develop across the western
United States as a northern branch upper level trough embedded in
the northwesterly flow, east of the upper ridge, approaches late
day. This will bring with it at least an increase in cloud cover
and possibly even a few scattered thunderstorms.

Early next week a warming trend can be expected across southwest
Kansas as the upper level ridge builds into the Rockies, westerly
downslope flow improves and 850mb temperature warms through the
teens and back into the lower 20s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue May 10 2022

Isolated to widely scattered thunderstorms will move slowly
northward out of the Texas Panhandle, across the Oklahoma
Panhandle, and possibly into southern portions of southwest
Kansas later this evening, potentially affecting KLBL generally
after 05Z. Otherwise, VFR conditions are expected to prevail in
vicinity of all TAF sites through early Wednesday afternoon.
South-southeasterly winds around 10 to 20kt will persist through
early Wednesday morning as a warm front lifts back north across
western Kansas. Southerly winds are then expected to increase 15
to 30kt after 12Z as a surface low strengthens in southeast
Colorado.

&&

.FIRE WEATHER...
Issued at 143 PM CDT Tue May 10 2022

Critical or Near Critical Fire Weather Conditions Possible
Thursday. A dryline will move east of highway 283 on Thursday.
Hot, dry and windy conditions can be expected west of this
dryline. Humidity values will fall back into the teens and may
bottom out between 5 and 10 percent west of a Garden City to
Liberal line Thursday afternoon. These low humidity values
combined with a gusty southwest wind of 20 to 30 mph will create
dangerous fire conditions. Fires can escape control and be
difficult to control. A Fire Weather Watch is in effect Thursday
afternoon and Thursday evening west of a Garden City to Liberal
line.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  92  67  92 /  20  20  20  10
GCK  62  93  64  93 /  20  20  20  10
EHA  60  91  62  94 /  10  30  20   0
LBL  63  92  63  94 /  30  20  20  10
HYS  64  93  68  91 /   0  10  20  20
P28  67  92  69  94 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ061-062-074-075-084-085.

Red Flag Warning until 10 PM CDT this evening for KSZ074-075-084-
085.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
FIRE WEATHER...Burgert
Hazardous weather outlook, May 10, 2:34 AM CST, 17 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
334 AM CDT Tue May 10 2022

KSZ030-031-043>046-061>066-074>081-084>090-110845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
334 AM CDT Tue May 10 2022 /234 AM MDT Tue May 10 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
---------------- Elevated fire danger today will be confined to
 areas from Johnson to Liberal on south and west. Winds will be
 light out of the north for most of the day but expect a shift
 back to the south in the afternoon and increasing to 15-25 mph
 with gusts to 35 and relative humidity values less than 15%.
 Later tonight storms coming out of Oklahoma could produce brief
 downburst winds to 60 mph as they weaken after sunset mainly for
 areas along the Oklahoma border.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Storms are possible both Wednesday and Thursday with the potential
for hail and downburst winds.

Days 2-7 Hazards
----------------
* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Special weather statement, May 10, 7:22 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
822 PM CDT Tue May 10 2022

KSZ087-088-110200-
Meade KS-Clark KS-
822 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of southeastern Meade
and western Clark Counties through 900 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Knowles, or 8 miles southwest of Englewood, moving
north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Englewood around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3728 10023 3744 9991 3717 9978 3700 9994
      3700 10025
TIME...MOT...LOC 0122Z 201DEG 36KT 3699 10013

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SUGDEN
Special weather statement, May 10, 7:55 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
855 PM CDT Tue May 10 2022

KSZ087-088-110245-
Meade KS-Clark KS-
855 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of east central Meade
and western Clark Counties through 945 PM CDT...

At 855 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3704 9997 3713 10014 3740 10000 3725 9972
TIME...MOT...LOC 0155Z 213DEG 17KT 3713 10003

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SUGDEN
Special weather statement, May 10, 8:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
906 PM CDT Tue May 10 2022

KSZ085>087-110300-
Seward KS-Meade KS-Stevens KS-
906 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of Seward, southwestern
Meade and Stevens Counties through 1000 PM CDT...

At 904 PM CDT, Doppler radar was tracking collapsing showers and
storms across the Oklahoma panhandle, moving north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Woods, Moscow and Liberal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10144 3733 10139 3734 10032 3700 10025
TIME...MOT...LOC 0204Z 182DEG 28KT 3694 10115

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SUGDEN

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

11 high wind, 4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
May 10, 8:15 PM CST
Where
Stevens County, Hugoton Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.170, -101.370

High Wind, Meade

When
May 10, 10:22 PM CST
Where
Meade forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Location was 2.2 E of Plains City.

High Wind, Seward

When
May 10, 10:44 PM CST
Where
Seward forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Location was 4.4 NE of Hayne.

High Wind, Haskell

When
May 10, 11:30 PM CST
Where
Haskell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Location was in Sublette.

High Wind, Ford

When
May 10, 11:52 PM CST
Where
Ford forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Location was at the Dodge City Regional airport.

High Wind, Gray

When
May 10, 11:55 PM CST
Where
Gray forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Location was in Cimarron.

Thunderstorm Wind, Ford

When
May 11, 12:00 AM CST
Where
Ford County, 0.55 mi W of Dodge City
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.750, -100.030

Portions of a tin roof on a small cabin was removed by high wind.

Thunderstorm Wind, Ford

When
May 11, 12:00 AM CST
Where
Ford County, 1.78 mi WNW of Dodge City
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
37.760, -100.050

Part of the roof of the Dodge House hotel was blown off. Numerous tree limbs were blown down across the city.

High Wind, Ford

When
May 11, 12:00 AM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Location was in Bloom.

High Wind, Finney

When
May 11, 12:00 AM CST
Where
Finney forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Location was at the Garden City airport.

High Wind, Ford

When
May 11, 12:30 AM CST
Where
Ford forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Location was in Bloom.

High Wind, Finney

When
May 11, 12:55 AM CST
Where
Finney forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Location was at the Garden City airport.

High Wind, Comanche

When
May 11, 2:58 AM CST
Where
Comanche forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Location was at Coldwater airport or 2.0 SSE of Lake Coldwater.

High Wind, Comanche

When
May 11, 2:58 AM CST
Where
Comanche forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Location was at Coldwater airport or 2.0 SSE of Lake Coldwater.

Hail, Morton

When
May 11, 5:51 PM CST
Where
Morton County, 0.55 mi W of Elkhart
Measured
1 in hail
Reported by
Public
Coordinates
37.000, -101.910

Thunderstorm Wind, Morton

When
May 11, 6:01 PM CST
Where
Morton County, 4.75 mi NW of Elkhart
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.040, -101.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032823, 1032830, 1032831, 1032832, 1032834, 1032837, 1032824, 1032827, 1032839, 1032841, 1032844, 1032845, 1032846, 1032847, 1032828, 1032829.